Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 11, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Apr 29, 2009, 8:20 PM CDT for Brown County, Cherry County, Nebraska. It was in force for 55 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2009, 8:20 PM CDT (01:20 UTC)
- Expired
- Apr 29, 2009, 9:15 PM CDT
- In force
- 55 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Brown County, NE, Cherry County, NE
The radar
The North Platte radar (KLNX), 52 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 8:32 PM CDT | HAIL 0.25 | 7 N Purdum, NE | |
| Apr 29, 8:35 PM CDT | HAIL 0.25 | 19 S Johnstown, NE | ALSO HEAVY RAINFALL AT TIME OF REPORT. |
| Apr 29, 8:40 PM CDT | HAIL 0.88 | 30 Sw Ainsworth, NE | |
| Apr 29, 9:08 PM CDT | HAIL 0.5 | 2 Nnw Elsmere, NE | DOWNPOUR OF RAIN AT TIME OF REPORT. |
| Apr 29, 9:14 PM CDT | HAIL 0.25 | Elsmere, NE | DOWNPOUR OF RAIN AT TIME OF REPORT FROM ELSMERE CHURCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2422 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 300120
SVRLBF
NEC017-031-300215-
/O.NEW.KLBF.SV.W.0011.090430T0120Z-090430T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
820 PM CDT WED APR 29 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 915 PM CDT
* AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR ELSMERE...OR 26 MILES NORTHWEST OF
BREWSTER...AND MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WILLOW LAKE STATE WILDLIFE MANAGEMENT AREA BY 830 PM CDT...
LONG LAKE STATE WILDLIFE MANAGEMENT AREA BY 835 PM CDT...
6 MILES SOUTHEAST OF MOON LAKE BY 840 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4218 9966 4208 10009 4208 10056 4212 10064
4261 9968
TIME...MOT...LOC 0119Z 237DEG 20KT 4224 10018
$$
KAR3 follow-up statements
000
WWUS53 KLBF 300140
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT WED APR 29 2009
NEC017-031-300215-
/O.CON.KLBF.SV.W.0011.000000T0000Z-090430T0215Z/
BROWN NE-CHERRY NE-
840 PM CDT WED APR 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN CHERRY AND SOUTHERN BROWN COUNTIES...
AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR ELSMERE...OR 21 MILES NORTHEAST OF
THEDFORD...MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ELSMERE BY 845 PM CDT...
WILLOW LAKE STATE WILDLIFE MANAGEMENT AREA AND LONG LAKE STATE
WILDLIFE MANAGEMENT AREA BY 900 PM CDT...
8 MILES SOUTHEAST OF MOON LAKE BY 905 PM CDT...
HIGHWAY 7 MILE MARKER 30 BY 915 PM CDT...
LAT...LON 4218 9966 4208 10009 4208 10056 4212 10064
4261 9968
TIME...MOT...LOC 0140Z 242DEG 24KT 4220 10024
$$
KAR000
WWUS53 KLBF 300206
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
906 PM CDT WED APR 29 2009
NEC017-031-300215-
/O.CON.KLBF.SV.W.0011.000000T0000Z-090430T0215Z/
BROWN NE-CHERRY NE-
906 PM CDT WED APR 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN CHERRY AND SOUTHERN BROWN COUNTIES...
AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR ELSMERE...OR 24 MILES NORTHWEST OF
BREWSTER...MOVING EAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WILLOW LAKE STATE WILDLIFE MANAGEMENT AREA AND 6 MILES SOUTH OF
LONG LAKE STATE WILDLIFE MANAGEMENT AREA BY 915 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4218 9966 4208 10009 4208 10056 4212 10064
4261 9968
TIME...MOT...LOC 0206Z 249DEG 14KT 4219 10018
$$
KAR000
WWUS53 KLBF 300217
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
917 PM CDT WED APR 29 2009
NEC017-031-300225-
/O.EXP.KLBF.SV.W.0011.000000T0000Z-090430T0215Z/
BROWN NE-CHERRY NE-
917 PM CDT WED APR 29 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY AND
SOUTHERN BROWN COUNTIES HAS EXPIRED...
A LINE OF THUNDERSTORMS WILL PERSIST ACROSS EXTREME SOUTHEAST CHERRY
COUNTY INTO SOUTHERN BROWN COUNTY. THE STORMS WHICH PROMPTED THE
WARNING HAD WEAKENED AND WILL CONTINUE TO BE MONITORED. BRIEF HEAVY
RAIN AND SMALL HAIL UP TO NICKEL SIZE IS STILL POSSIBLE.
LAT...LON 4218 9966 4208 10009 4208 10056 4212 10064
4261 9968
TIME...MOT...LOC 0206Z 249DEG 14KT 4219 10018
$$
KARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:50 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Apr 29, 2:50 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT WED APR 29 2009
.SYNOPSIS...
AT 19Z...THE 6.7 MICRON IMAGERY SHOWED A PROMINENT MID-LEVEL DRY
INTRUSION FROM THE SOUTHWEST U.S. ACROSS THE PLAINS TO WESTERN
MINNESOTA. AT THE SURFACE...ANALYSIS OF THE 19Z DATA SHOWED A LOW
PRESSURE CENTER OVER NORTHWEST SOUTH DAKOTA...NORTHEAST COLORADO...
AND EAST CENTRAL NEW MEXICO. A WARM FRONT EXTENDED FROM THE LOW IN
NORTHWEST SOUTH DAKOTA ACROSS NORTHERN AND EASTERN SOUTH DAKOTA...
AND THE COLD PART OF THE FRONTAL WAVE WAS DRAPED ACROSS EASTERN
WYOMING TO EXTREME NORTHWEST COLORADO. THE SURFACE DRY LINE
STRETCHED ACROSS THE WESTERN PARTS OF SOUTH DAKOTA AND NEBRASKA
THROUGH EASTERN COLORADO AND INTO EASTERN NEW MEXICO. SURFACE
DEWPOINTS EAST OF THE DRY LINE WERE MOSTLY IN THE 50S WITH SOME 60S
IN SOUTHEAST NEBRASKA AND ACROSS CENTRAL AND EASTERN KANSAS.
&&
.SHORT TERM DISCUSSION...TONIGHT THROUGH FRIDAY.
THE POTENTIAL FOR CONVECTION IS THE MAIN FORECAST CHALLENGE IN
THE FIRST PERIOD WITH THIS CYCLE.
WE EXPECT CONVECTIVE INITIATION ALONG THE DRY LINE PROBABLY LATE
AFTERNOON TO EARLY EVENING...INTENSIFYING THROUGH THE EVENING. THE
RAPID UPDATE FORECAST SHOWS 0-6KM BULK SHEAR INCREASING TO NEAR 60KT
AS THE UPPER TROUGH PHASES WITH THE FRONT AND DRY LINE. THE COLUMN
DESTABILIZES SIGNIFICANTLY BY 00Z WITH SURFACE BASED CONVECTIVE
POTENTIAL ENERGY INCREASING TO AROUND 2000J/KG...AND LOW LEVEL WIND
BECOMES MORE FAVORABLE FOR SUPER CELLS TOWARD 02Z. BASED ON
THAT...WE HAVE INCLUDED THE POTENTIAL FOR SEVERE THUNDERSTORMS FROM
ABOUT MERRIMAN TO BIG SPRINGS AND EAST UNTIL 06Z.
AS THE COLD FRONT SAGS SOUTH AFTER 05Z...CONVECTION SHOULD
WEAKEN AND DIMINISH TO SHOWERS BY EARLY THURSDAY AND END BY EARLY
THURSDAY AFTERNOON. RAIN IS AGAIN POSSIBLE THURSDAY EVENING IN
NORTHWEST NEBRASKA AS THE LOW LEVEL WIND BECOMES MORE EASTERLY AND
THE UPPER TROUGH COMES ACROSS THE NORTHERN PLAINS. AFTER THE WIND
BECOMES MORE NORTHEASTERLY AGAIN...THE UPSLOPE COMPONENT WILL BE
LOST AND PRECIPITATION WILL END BY LATE FRIDAY AFTERNOON.
.LONG TERM DISCUSSION...FRIDAY NIGHT THROUGH WEDNESDAY.
AN ACTIVE PATTERN CONTINUES THROUGH SUNDAY AS SMALL UPPER WAVES
CROSS THE CENTRAL PLAINS ABOUT EVERY 24-36 HOURS. THERE IS ALSO A
FAIRLY PERSISTENT SURFACE TROUGH ON THE HIGH PLAINS. SO...WITH EACH
SYSTEM...THERE IS A CHANCE OF SHOWERS OR THUNDERSTORMS. LATE
MONDAY...THERE IS A POSSIBILITY OF DECENT CYCLOGENESIS ON THE HIGH
PLAINS OF COLORADO OR NORTHERN NEW MEXICO. THE LONG RANGE
SIMULATIONS AGREE ON THE TIMING OF THE CYCLOGENESIS...BUT THEY SHOW
SIGNIFICANT VARIATION IN THE TRACK OF THE SYSTEM...SO THERE IS
CONSIDERABLE UNCERTAINTY IN THE LOCATION AND EXTENT OF THE
ASSOCIATED PRECIPITATION.
&&
.AVIATION...
STRATUS AND LIMITED VSBYS MOVING EAST OF KVTN AND KLBF TAF SITES
PAST FEW HOURS AND LIMITED TO FAR EASTERN CWA AND POINTS EAST...HERE
CONDITIONS IN THE LIFR/IFR CATEGORY TRANSITIONING TO MVFR NEAR
HIGHWAY 183 AND VFR IN THE WEST. MAIN CONCERN TO AIRCRAFT THROUGH
REMAINDER OF AFTERNOON INTO EARLY MORNING HOURS WILL BE CONVECTIVE
THREAT. SOME OF THE STORMS WILL CONTAIN LARGER HAIL...ESPECIALLY
ALOFT...AND GUSTY WINDS. ATTM CONCERN WOULD START IN NORTHERN
SANDHILLS NEAR APPROACHING COLD FRONT...SHIFTING INTO SOUTHWEST
NEBRASKA TOWARD THE LATE EVENING HOURS. A WIND SHIFT WITH THE FRONT
AND LOW CLOUDS BEHIND THIS FROPA WILL BRING AT LEAST MVFR CAT TO
SOUTHERN NEB INCLUDING KLBF TAF SITE DURING THE EARLY MORNING HOURS.
MOST OF THE REGION SHOULD RETURN TO VFR CATEGORY BY THURSDAY
AFTERNOON.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM/LONG TERM...SPRINGER
AVIATION...13Hazardous weather outlook, Apr 29, 3:21 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 321 PM CDT WED APR 29 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-302030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 321 PM CDT WED APR 29 2009 /221 PM MDT WED APR 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA AS HEATING AND INCREASED SURFACE MOISTURE HAS CREATED MODERATELY UNSTABLE CONDITIONS. A FEW OF THE STORMS MAY REACH SEVERE CRITERIA THROUGH THE LATE EVENING HOURS...MAINLY ALONG AND EAST OF LINE FROM BIG SPRINGS TO HYANNIS TO VALENTINE LINE. LARGE HAIL WILL BE THE PRIMARY THREAT AND SOME STORMS MAY ALSO BE CAPABLE OF PRODUCING WIND GUSTS OVER 60 MPH. THE THREAT OF STORMS WILL SHIFT TO AREAS MAINLY SOUTH OF INTERSTATE 80 AFTER MIDNIGHT AND THE SEVERE POTENTIAL SHOULD BE VERY SMALL WITH BRIEF HEAVY RAINFALL AND SMALL HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AFTER TONIGHT...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 10:04 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 56 min |
| Apr 29, 10:07 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 23 min |
| Apr 29, 10:17 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 43 min |
| Apr 29, 10:30 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, McPherson | 45 min |
| Apr 29, 11:45 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 45 min |
| Apr 30, 12:42 AM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 63 min |
| Apr 30, 12:59 AM CDT | Areal Flood Advisory | LBF | Chase | 6 hr |
| Apr 30, 7:20 AM CDT | Areal Flood Warning | LBF | Hayes | 5 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.